Tennessee, 2014Damaging Wind in Tennessee, July 14, 2014
July 14, 2014 · NWS MRX · 1 event in 1 county or zone
A cold front moved toward the Southern Appalachian Region late in the evening with sufficient atmospheric shear but limited buoyancy due to the late hour. Therefore, intensity of convection ahead of the front was rather weak producing an isolated event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved toward the Southern Appalachian Region late in the evening with sufficient atmospheric shear but limited buoyancy due to the late hour. Therefore, intensity of convection ahead of the front was rather weak producing an isolated event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 7:18 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 14, 7:18 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT MON JUL 14 2014
.DISCUSSION...
COMPLEX FORECAST THIS EVENING AS AN UPPER-TROUGH PUSHES A SLOW
MOVING COLD FRONT INTO THE REGION...GENERATING SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE FORECAST AREA. RADAR COVERAGE HAS BEEN
MUCH LOWER THAN ANTICIPATED TODAY...PARTLY BECAUSE WARM
TEMPERATURES ALOFT HAVE REINFORCED A CAPPING INVERSION AHEAD OF
THE FRONT...LIMITING DIURNAL CONVECTION THIS AFTERNOON. THIS
EVENING AS THE INVERSION WEAKENS...SOME ADDITIONAL STRONG STORMS
SHOULD CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS WHILE
INSTABILITY VALUES WILL STILL BE APPRECIABLE. MOST OF THIS
ACTIVITY WILL CONTINUE TO MOVE INTO THE REGION FROM MIDDLE
TENNESSEE/CUMBERLAND PLATEAU AND TRACK ALONG AND NORTH OF THE I-40
CORRIDOR.
LATER ON TONIGHT...THIS ACTIVITY SHOULD BEGIN TO INCREASE IN
COVERAGE AS THE FRONT PUSHES SOUTH AND SERVES AS A FOCUS FOR THE
ABUNDANT GULF MOISTURE IN PLACE. HOWEVER...THE HRRR IN PARTICULAR
IS STILL VERY PESSIMISTIC ON THE WIDESPREAD HEAVIER PRECIPITATION
CHANCES TONIGHT...AND SHOWS THE COMPLEX OVER WESTERN/MIDDLE
TENNESSEE MOVING SOUTH INTO ALABAMA AND NOT FILLING IN BACK NORTH
AND EAST. THE NAM IS A BIT MORE OPTIMISTIC ON PRECIPITATION
CHANCES...BUT DOES NOT SHOW ANY ROBUST QPF SIGNALS UNTIL LATER
TONIGHT INTO TUESDAY MORNING ALONG THE FRONT ACROSS THE MOUNTAINS
AND SOUTHERN VALLEY. WITH PWATS BETWEEN 1.5 TO 1.8 INCHES AND A
SOLID BOUNDARY IN PLACE TO FOCUS THE MOISTURE...STILL FEEL THAT
LIKELY POPS WERE WARRANTED OVER MUCH OF THE AREA THIS EVENING AND
LOW-END CATEGORICAL ALONG THE SOUTHERN ZONES LATE TONIGHT.
HOWEVER... GIVEN THE RECENT TRENDS HAVE LOWERED POPS CONSIDERABLY
AREAWIDE IN THE EVENING AND ACROSS THE NORTHERN ZONES LATER
TONIGHT.
SHOULD COVERAGE INCREASE LATE TONIGHT THERE WILL BE A FAVORABLE
SET-UP FOR LOCALLY HEAVY RAINFALL GIVEN THE HIGH PWAT VALUES...
BOUNDARY...AND A DEEP WARM CLOUD LAYER. HOWEVER...GIVEN THE LACK
OF STORM COVERAGE TO THIS POINT THIS AFTERNOON AND EVENING...DO NOT
EXPECT ANY WIDESPREAD FLOODING ISSUES ATTM. BUT...WILL CONTINUE TO
MONITOR SHOWER/STORM COVERAGE AND PRECIPITATION TRENDS OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 84 60 82 / 80 70 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 80 59 80 / 70 70 20 10
OAK RIDGE, TN 70 80 57 81 / 70 70 20 10
TRI CITIES AIRPORT, TN 66 76 55 78 / 70 90 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AMP
Hazardous weather outlook, Jul 14, 1:08 PM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT MON JUL 14 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
208 PM EDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND
EVENING...
...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE
TONIGHT THROUGH TUESDAY...
A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TONIGHT. THE
AIRMASS AHEAD OF THE FRONT WILL BE MOIST AND UNSTABLE...SUPPORTING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE DAMAGING
WINDS...HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINFALL.
THE THREAT OF SEVERE STORMS WILL BE GREATER ACROSS THE NORTHERN
PARTS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...AT
LEAST INITIALLY THIS AFTERNOON AND EARLY EVENING. WINDS ALOFT ARE
EXPECTED TO BE STRONGER FROM THESE AREAS NORTHWARD INTO THE OHIO
VALLEY.
PERIODS OF HEAVY RAIN ARE POSSIBLE TONIGHT THROUGH TUESDAY.
RAINFALL BETWEEN 1 AND 2 INCHES ARE ANTICIPATED WITH LOCALLY
HEAVIER AMOUNTS LIKELY. FLOODING OF LOW LYING AREAS...STREET
FLOODING...AND SMALL STREAM FLOODING COULD OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
DUE TO THE EXPECTED RAIN TONIGHT AND PERIODS OF MODERATE TO HEAVY
RAINS TUESDAY...LOCALIZED FLOODING IS POSSIBLE. FLOODING OF LOW
LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING ARE
POSSIBLE TUESDAY.
ANOTHER STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS FRIDAY AND SATURDAY. AS A COLD FRONT MOVES
THROUGH SATURDAY...STRONG THUNDERSTORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
TG
In the hours before
Local storm report, Jul 14, 5:56 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG LEBANON 36.90N 82.08W
07/14/2014 RUSSELL VA 911 CALL CENTER
DISPATCH REPORTED SEVERAL TREES DOWNED COUNTYWIDE.
&&Special weather statement, Jul 14, 6:04 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT MON JUL 14 2014
TNZ015-016-038>040-042-070-142345-
NORTHWEST COCKE-HANCOCK-HAWKINS-JEFFERSON-HAMBLEN-GRAINGER-NORTHWEST
GREENE-
704 PM EDT MON JUL 14 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWEST COCKE...
HANCOCK...HAWKINS...JEFFERSON...HAMBLEN...GRAINGER...NORTHWEST
GREENE...
AT 704 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SNEEDVILLE TO RUSSELLVILLE TO NEAR WHITE PINE...
AND MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...GREENEVILLE...ROGERSVILLE...SNEEDVILLE...BEAN STATION...
WHITE PINE...SURGOINSVILLE...BANEBERRY...RUSSELLVILLE...MOSHEIM...
BULLS GAP...LOWLAND...KYLES FORD...EVANSTON...MCCLOUD...KEPLER...
TREADWAY...ROMEO...ST. CLAIR AND KLONDIKE.
LAT...LON 3651 8280 3606 8293 3602 8331 3624 8322
3654 8335 3660 8328 3659 8327 3659 8283
TIME...MOT...LOC 2304Z 232DEG 28KT 3650 8328 3628 8318 3612 8324
17Special weather statement, Jul 14, 7:00 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT MON JUL 14 2014
TNZ042-044-150030-
WASHINGTON-NORTHWEST GREENE-
800 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...NORTHWEST GREENE...
AT 759 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
TUSCULUM...OR 8 MILES NORTH OF GREENEVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...GREENEVILLE...JONESBOROUGH...TUSCULUM...MIDWAY...OAK
GROVE...SPURGEON...GRAY...MOSHEIM...BAILEYTON...LEESBURG...CHUCKY...
FALL BRANCH...DAVY CROCKETT BIRTHPLACE...LIMESTONE...JEAROLDSTOWN...
AVONDALE AND TELFORD.
LAT...LON 3607 8288 3633 8292 3637 8284 3636 8281
3639 8278 3638 8276 3642 8267 3643 8268
3644 8264 3643 8261 3645 8244 3644 8242
3623 8236
TIME...MOT...LOC 2359Z 256DEG 29KT 3629 8281
17Special weather statement, Jul 14, 7:03 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT MON JUL 14 2014
TNZ037-038-069-150030-
KNOX-GRAINGER-UNION-
803 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT KNOX...GRAINGER...UNION...
AT 802 PM EDT...A STRONG THUNDERSTORM WAS OVER PLAINVIEW...OR NEAR
MAYNARDVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MAYNARDVILLE...RUTLEDGE...PLAINVIEW...BLAINE...LUTTRELL...HOUSE
MOUNTAIN S.P....MALONEYVILLE...BUFFALO SPRINGS...JOPPA...THORN
HILL...MASCOT...PAULETTE AND BIG RIDGE S.P..
LAT...LON 3627 8338 3621 8343 3622 8345 3617 8348
3616 8353 3619 8356 3613 8361 3614 8364
3609 8364 3612 8367 3609 8366 3609 8370
3606 8370 3604 8384 3625 8393 3636 8341
TIME...MOT...LOC 0002Z 256DEG 29KT 3616 8377
17Special weather statement, Jul 14, 8:23 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT MON JUL 14 2014
TNZ016-039-042-150200-
HAWKINS-HAMBLEN-NORTHWEST GREENE-
923 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...HAMBLEN...NORTHWEST
GREENE...
AT 923 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
ROGERSVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SURGOINSVILLE...MOSHEIM...BULLS GAP...BAILEYTON...
ROMEO...ST. CLAIR...JEAROLDSTOWN...MCCLOUD AND KEPLER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3620 8312 3637 8318 3651 8273 3625 8264
TIME...MOT...LOC 0123Z 255DEG 26KT 3631 8306
17
Special weather statement, Jul 14, 10:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT MON JUL 14 2014
TNZ038-069>071-073-150330-
KNOX-JEFFERSON-NORTH SEVIER-GRAINGER-NW BLOUNT-
1107 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT KNOX...JEFFERSON...NORTH
SEVIER...GRAINGER...NW BLOUNT...
AT 1106 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF NEW
MARKET...OR 11 MILES NORTHWEST OF SEVIERVILLE...MOVING NORTHEAST AT
55 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...ALCOA...JEFFERSON CITY...
DANDRIDGE...RUTLEDGE...WHITE PINE...NEW MARKET...ROCKFORD...
BANEBERRY...EAGLETON VILLAGE...STRAWBERRY PLAINS...BLAINE...
SEYMOUR...KODAK...MALONEYVILLE...BUFFALO SPRINGS...MCMAHAN AND
KIMBERLIN HEIGHTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3597 8400 3617 8375 3617 8372 3618 8373
3631 8357 3620 8345 3617 8346 3615 8345
3615 8338 3606 8328 3569 8390
TIME...MOT...LOC 0306Z 240DEG 49KT 3603 8370
17Thunderstorm Wind, Grainger
- When
- July 14, 10:15 PM EST
- Where
- Grainger County, 1.67 mi W of New Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.220, -83.460
A few trees were reported down along Lakeshore Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526240.